JERUSALEM — Israeli scientists have discovered what's behind the mysterious Gulf War Syndrome, an illness that has affected many American soldiers who were involved in the Gulf War.
Thousands of U.S. soldiers who returned from duty in the Persian Gulf in 1990-1991 have complained of a variety of ailments, but tests have failed to provide a clear picture of the cause.
According to the scientists, the illness is a genetically based reaction to a drug U.S. soldiers were given to protect them against nerve-gas attacks.
A team of Hebrew University and Tel Aviv University scientists — led by Professors Hermona Soreq and Haim Zakut and in cooperation with biotechnologists in Denmark — reported their findings in the latest issue of the British journal Nature Medicine.
A drug called pyridostigmine was widely used prophylactically among U.S. and Israeli soldiers as a means of preventing damage from possible attacks of nerve-gas-tipped missiles from Iraq.
The researchers examined the case of an IDF soldier who had a severe reaction to pyridostigmine. They suggested that such a reaction is at least partially due to a mutation in a blood protein known as butyrylcholinesterase. This protein breaks down neurotransmitters that link certain neurons in the brain.
The drug functions similarly to tacrine, which is given to Alzheimer's disease patients to delay the onset of their dementia.
The soldier had previously been known to Israeli doctors as a carrier of a genetic mutation in butyrylcholinesterase; this became known when he reacted badly to another drug (a muscle relaxant given during surgery) and underwent DNA testing. Among his symptoms were depression, lack of concentration, weight loss and insomnia.
Similar symptoms have been observed in Alzheimer's patients who take tacrine — and in Gulf War veterans who were injected with pyridostigmine.
To determine whether there was a connection among the three, the researchers took a blood sample from the soldier and watched what happened to his butyrylcholinesterase when exposed to anti-cholinesterases.
On the basis of their experiments, they surmised that the drug he took for protection against nerve gas had caused the serious symptoms.